Narcan is the only thing that reverses an overdose.

Overdoses spike in South Okanagan

Interior Health warns that a drug called purple down may be connected

Interior Health has issued a warning after seeing a spike in overdoses in Penticton and South Okanagan. According to the health authority, the overdoses may involve use of a dark pink/purple drug called ‘down.’

There has been a large increase in 911 calls for ingestion poisoning (which includes overdose events) in the South Okanagan – mostly in Penticton – but there has also been an increase in overdoses in the Oliver/Osoyoos area, stated the alert issued by Interior Health (IH) on Nov. 4.

Reports from the community indicate a dark pink/purple substance sold as “down” may be involved.

READ MORE: Penticton has high rate of overdoses per capita

From 2018 to August 2020, there have been 45 overdose fatalities in Penticton, six in Keremeos and seven in Princeton. All three communities rank within the top 15 local health authorities in the province with the highest death rate per 100,000 people in that time frame.

READ MORE: Petition started for safe injection site

In September, Penticton residents started a petition asking for a safe injection site to be located somewhere downtown Penticton. So far 368 have signed the petition.

Interior Health recommends you follow the below tips for your safety:

 Avoid using different drugs at the same time or using drugs and alcohol together.

 Get your drugs checked before you use them.

 Don’t use alone. Leave your door unlocked. Tell someone to check on you.

 If you feel you must use while alone, consider using the Lifeguard app which can connect you with 911.

Test by using a small amount, then go slow.

 Carry a Naloxone kit and know how to use it.

 Use at an overdose prevention or supervised consumption site if one is near you.

Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning

blue, difficult to rouse (awaken), non-responsive.

 Call 9-1-1 immediately

 Open airway and give rescue breaths

 Give naloxone (Narcan) if you have it.



monique.Tamminga@pentictonwesternnews.com

Like us on Facebook and follow us on Twitter